Texas, 2009Hail and Damaging Winds in Texas, July 8, 2009
July 8, 2009 · NWS FWD · 16 events in 7 counties and zones
An MCS, aided by a shortwave on the eastern periphery of an upper level ridge, moved out of southeast Oklahoma and into northeast Texas. The MCS produced damaging winds and hail up the size of golfballs in areas east of Interstate 35 and north of Interstate 20.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCS, aided by a shortwave on the eastern periphery of an upper level ridge, moved out of southeast Oklahoma and into northeast Texas. The MCS produced damaging winds and hail up the size of golfballs in areas east of Interstate 35 and north of Interstate 20. Golfball size hail fell in Downtown Dallas during part of rush hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 8, 2:20 PM CST, 9 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT WED JUL 8 2009
.DISCUSSION...
MCS CURRENTLY MOVING THROUGH SOUTHERN OKLAHOMA CONTINUES TO MOVE
SOUTH AND WILL CROSS THE RED RIVER INTO OUR NORTHEASTERN
COUNTIES BY 430 PM CDT. THIS CLUSTER OF STORMS IS BEING AIDED BY A
SHORTWAVE IN THE NORTH FLOW. ADDITIONAL CONVECTION HAS ALSO
DEVELOPED OVER THE LAST HOUR ACROSS THE EAST...INDICATING THAT THE
ENVIRONMENT IS SUPPORTIVE OF STORMS IN THAT AREA. SEVERE
PARAMETERS INDICATE A MODERATELY TO STRONGLY UNSTABLE ENVIRONMENT
/2500-3200 J PER KG/ THAT IS WEAKLY CAPPED WITH FAVORABLE DEEP
LAYER SHEAR NEAR 30 KTS. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS BUT SMALL HAIL WILL ALSO BE POSSIBLE. WILL CONTINUE
TO KEEP CHANCE POPS THROUGH THE EVENING ACROSS MOST OF THE EASTERN
HALF OF NORTH TEXAS.
UPPER LEVEL RIDGE WILL DOMINATE NORTH TEXAS WEATHER FOR THE NEXT
WEEK. MODELS INDICATE THAT ANOTHER MCS EVENT SIMILAR TO THIS
AFTERNOON MAY OCCUR AGAIN ON THURSDAY BUT WITH LOW CONFIDENCE IN
THE SOLUTION WILL CARRY 10 POPS TOMORROW AND SEE IF AND HOW THE
EVENT UNFOLDS. WILL CONTINUE TO MONITOR HEAT ADVISORY CRITERIA FOR
THURSDAY AND FRIDAY. CURRENT TRENDS INDICATE THAT HEAT INDEX
VALUES ON FRIDAY AFTERNOON MAY BE SLIGHTLY TOO LOW BUT VALUES WILL
DEPEND ON DEWPOINTS. THE QUESTION CONTINUES TO BE HOW MUCH WILL
DEWPOINTS MIX OUT ON FRIDAY AND WILL CONTINUE TO EVALUATE THIS
WITH THE NEXT FEW MODEL RUNS. REGARDLESS...IT WILL BE MISERABLY
HOT THE NEXT FEW DAYS WITH TEMPERATURES REACHING AS HIGH AT 105
DEGREES AT TIMES. WINDS WILL INCREASE IN SPEED A LITTLE THE NEXT
FEW DAYS AS A SURFACE LOW PRESSURE SYSTEM DEVELOPS IN THE LEE OF
THE ROCKIES AND THEN MOVES THROUGH THE SOUTHERN PLAINS THIS
WEEKEND.
82/JLD
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 79 102 81 103 80 / 40 10 10 5 5
WACO, TX 80 103 80 102 80 / 10 10 10 5 5
PARIS, TX 74 98 76 101 77 / 50 10 10 5 5
DENTON, TX 75 101 76 101 80 / 40 10 10 5 5
MCKINNEY, TX 77 102 76 102 78 / 50 10 10 5 5
DALLAS, TX 80 101 82 103 82 / 40 10 10 5 5
TERRELL, TX 78 101 79 101 78 / 50 10 10 5 5
CORSICANA, TX 78 100 79 100 77 / 30 10 10 5 5
TEMPLE, TX 78 101 78 100 76 / 10 10 10 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
84/82
Hazardous weather outlook, Jul 8, 1:10 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
210 PM CDT WED JUL 8 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
210 PM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...GENERALLY EAST OF INTERSTATE 35 AND NORTH OR INTERSTATE
20. SOME STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS AND MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDEX VALUES WILL RISE TO BETWEEN 105 AND 110 DEGREES
THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...GENERALLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE
20.
In the hours before
Special weather statement, Jul 8, 2:06 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT WED JUL 8 2009
TXZ105-107-123-082030-
HUNT TX-HOPKINS TX-RAINS TX-
306 PM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN HUNT COUNTY
HOPKINS COUNTY
NORTHERN RAINS COUNTY
AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG LINE OF STORMS LOCATED 5 MILES SOUTH OF GREENVILLE TO 5 MILES
EAST OF SULPHUR SPRINGS...MOVING SOUTH AT 5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CADDO MILLS...CAMPBELL...
COMO...CUMBY...EAST TAWAKONI...EMORY...GREENVILLE...QUINLAN...SULPHUR
SPRINGS AND WEST TAWAKONI.
BRIEF HEAVY RAINFALL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THESE STORMS.
LAT...LON 3296 9531 3296 9565 3284 9565 3286 9629
3318 9629 3329 9530 3311 9529
TIME...MOT...LOC 2005Z 347DEG 3KT 3304 9607
CAVANAUGHHail, Hunt
- When
- July 8, 2:29 PM CST
- Where
- Hunt County, 1.82 mi W of Harlow
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.075, -96.151
Nickel size hail was reported by the Campbell Fire Department on Interstate 30 just west of Greenville.
Hail, Hopkins
- When
- July 8, 2:50 PM CST
- Where
- Hopkins County, 3 mi SSE of Reilly Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.980, -95.530
Nickel size hail was reported 12 miles south-southeast of Sulphur Springs.
Hail, Hunt
- When
- July 8, 3:42 PM CST
- Where
- Hunt County, 0.09 mi W of Campbell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.150, -95.951
Quarter size hail was reported near Campell.
Thunderstorm Wind, Lamar
- When
- July 8, 3:47 PM CST
- Where
- Lamar County, Paris
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.650, -95.530
Sixty mph winds were estimated in Paris.
Thunderstorm Wind, Kaufman
- When
- July 8, 3:47 PM CST
- Where
- Kaufman County, 0.58 mi W of Terrell Wallace Arpt
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 32.730, -96.330
The Terrell Airport (KTRL) measured a 61 mph wind gust.
Thunderstorm Wind, Kaufman
- When
- July 8, 3:47 PM CST
- Where
- Kaufman County, 1.05 mi ENE of Terrell
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 32.735, -96.263
Several businesses on the east side of Greenville and just east of Greenville had their signs bent over or blown out by high winds. Some of the signs were large and associated with strip malls.
Thunderstorm Wind, Collin
- When
- July 8, 4:10 PM CST
- Where
- Collin County, 1.25 mi SSE of Shepton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 33.012, -96.796
Peak winds of 60 mph were estimated in Plano along the George Bush Turnpike.
Thunderstorm Wind, Hunt
- When
- July 8, 4:15 PM CST
- Where
- Hunt County, 0.91 mi W of Harlow
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.082, -96.135
An 18 Wheeler was knocked onto its side on Interstate 30 between FM 1570 and HWY 34.
Hail, Kaufman
- When
- July 8, 4:15 PM CST
- Where
- Kaufman County, 2.38 mi WSW of Rand
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.518, -96.218
Nickel to quarter size hail fell southeast of Kaufman.
Thunderstorm Wind, Hunt
- When
- July 8, 4:20 PM CST
- Where
- Hunt County, 0.79 mi WNW of Harlow
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 33.085, -96.132
Several signs along the frontage road of Interstate 30 were knocked down. Several power outages also occurred in southern Greenville and in areas south and west of Greenville due to downed power lines. Some power poles and fences were also knocked down in these areas.
Thunderstorm Wind, Hunt
- When
- July 8, 4:30 PM CST
- Where
- Hunt County, Caddo Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 33.070, -96.220
Peak winds of 65 mph were estimated in Caddo Mills. Power lines were also down.
Hail, Dallas
- When
- July 8, 4:57 PM CST
- Where
- Dallas County, 0.55 mi ESE of Highland Park
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 32.816, -96.762
Golfball size hail fell at the intersection of Skillman St. and Richmond Ave. northeast of Downtown Dallas.
Hail, Dallas
- When
- July 8, 5:09 PM CST
- Where
- Dallas County, 1.31 mi NW of Dallas
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.781, -96.799
Dime to Quarter size hail fell in Downtown Dallas.
Hail, Dallas
- When
- July 8, 5:27 PM CST
- Where
- Dallas County, 1.5 mi NNW of Desoto
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.600, -96.860
Half Dollar size hail fell in the city of Desoto.
Hail, Dallas
- When
- July 8, 5:28 PM CST
- Where
- Dallas County, 0.9 mi NE of De Soto Carroll Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.560, -96.860
Quarter size hail fell 3 miles south of Desoto.
Hail, Ellis
- When
- July 8, 5:30 PM CST
- Where
- Ellis County, 2.23 mi NE of Ovilla
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.550, -96.850
Quarter size hail fell in Glenn Heights.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 8 to 9, 20092 injured · $22 million · EF3 · 26 events
- Flooding and Hail in Kansas, July 8 to 9, 200920 injured · $13 million · 2.75 in hail · 30 events
- Flash Flood and Hail in South Dakota, July 8 to 9, 2009$21 million · 2.5 in hail · 53 events
- Lightning Strikes in Florida, July 8, 20091 death · 4 injured · 2 events
- Hail and Damaging Winds in Kansas, July 8, 2009$2.2 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 8, 2009$1.6 million · 2.75 in hail · 6 events
- Hail and Damaging Winds in Kansas, July 8, 2009$1.1 million · 1.75 in hail · 5 events
- Damaging Winds in Kansas, July 8, 2009$500,000 · 83 kt wind · 3 events
- Tornadoes and Hail in South Dakota, July 8 to 9, 2009$38,000 · EF1 · 19 events
- Lightning Strike in Iowa, July 8, 2009$250,000 · 1 event
- Hail in Nebraska, July 8, 2009$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2009$37,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186358, 186359, 186361, 185478, 185479, 186744, 185484, 185481, 186362, 186740, 185482, 186363, 186364, 186367, 186365, 186366.